Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

Have pulmonary embolism. On amytriptyline. Severe pain in stomach while passing stool. IBS?

Apr 2013
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2009
Answered : 3076 Questions
Hi there. I have had a lot of problems with my digestive system since a pulmonary embolism 2 and a half years ago. The doctor thinks it's IBS so I am on amytriptyline. I seem to have flares and the latest one over the last couple of months has been pretty bad. Seemed to be improving but now I have a sharp, severe, stabbing pain in my stomach when I go to the loo. Could this still be IBS?
Posted Fri, 15 Mar 2013 in IBS(Irritable Bowel Syndrome)
Answered by Dr. Ivan R. Rommstein 38 minutes later
I wanted do ask did they find any cause for PE. This is not so often at this age, and usually some cause should be found. Did you have any of these: estrogen therapy and oral contraceptives, immobilization, recent surgery, trauma or injury, obesity, heart disease, conditions that increase clotting of the blood.
But lets get back on your digestion problem. IBS is always one of the first things to think about, especially if there is no any organic cause. But to rule this out complete work up must be done. This includes colonoscopy,gastroscopy and barium enema tests. Considering your medical history I have on mind something: On the same way that blood clot came to your lungs it can come to your bowel/mesenterial) circulation. It causes something called mesenterial embolism or thrombosis which can be chronic as well and cause cramps and pain you re describing. To find out am I right try to ask your doctors to do abdominal angiography. This is slightly invasive test, but if your symptoms persist you should consider it with your doctors.

Hope I have answered your query. If you have any further questions I will be happy to help

Above answer was peer-reviewed by
Follow-up: Have pulmonary embolism. On amytriptyline. Severe pain in stomach while passing stool. IBS? 11 minutes later
The doctors did do all the usual tests and scans but found no cause for my PE. I have had the usual run of bloods tests a few times (only found low ferritin, zinc and iron levels). They have also done an endoscopy and I privately paid for a scan of all my lower intestine (they wouldn't do this on the NHS as I had been diagnosed with IBS). Nothing found. I have not had a colonosopy or gastrophy or barium enema tests. The doctor will not send me for these as he refered me to a gastroenterologist and he diagnosed IBS. Every time I see the doctor he just feels my tummy and says "look, it's IBS, you just have to live with it".
One thing to add - my dad had a DVT, then pulmonary embolism, in his 60s, came off the medication, had another PE and died. You can imagine that, with coming off the medication, I am slightly nervous especially as no cause has been found for my PE.
Answered by Dr. Ivan R. Rommstein 39 minutes later
Well, you obviously have genetic predisposition for it. So you just need to avoid those factors I ve mentioned before and do frequently lab tests for prothrombin time and thrombocytes .
IBS shouldnt be diagnosed without these tests. It is easiest to say that it is IBS, but the right diagnosis must be evaluated. You should mention to your GE about PE and your worries and tell him to consider aortic angiography if nothing will be found in basic tests. Till that try to change your dietary habits.Take easier food and avoid fast food, alcohol,carbonated drinks and coffee. And stress of course:)
I am sure that PE wont happen again, and your digestion problems are less serious thing. You will find out where is the problem sooner or later.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor